Alert archive / New York / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 27, NWS Binghamton, NY

July 15, 2016Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 15, 2016, 4:50 PM EDT for Otsego County, New York. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 4:50 PM EDT (20:50 UTC)
Expired
Jul 15, 2016, 5:15 PM EDT
In force
25 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Otsego County, NY

The radar

The Albany radar (KENX), 55 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:03 PM EDTTSTM WND DMGWorcester, NY2 TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

041 
WUUS51 KBGM 152050
SVRBGM
NYC077-152115-
/O.NEW.KBGM.SV.W.0027.160715T2050Z-160715T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
450 PM EDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL OTSEGO COUNTY IN CENTRAL NEW YORK...

* UNTIL 515 PM EDT

* AT 450 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ELK
  CREEK...OR 8 MILES SOUTHEAST OF COOPERSTOWN...MOVING EAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EAST CENTRAL OTSEGO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4255 7468 4252 7472 4251 7476 4254 7491
      4272 7487 4271 7465 4263 7463
TIME...MOT...LOC 2050Z 280DEG 32KT 4262 7479 

HAIL...1.00IN
WIND...60MPH
 
$$

TAC
1 follow-up statement
731 
WWUS51 KBGM 152119
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
519 PM EDT FRI JUL 15 2016

NYC077-152129-
/O.EXP.KBGM.SV.W.0027.000000T0000Z-160715T2115Z/
OTSEGO NY-
519 PM EDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTSEGO COUNTY HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
BINGHAMTON.

LAT...LON 4255 7468 4252 7472 4251 7476 4254 7491
      4272 7487 4271 7465 4263 7463
TIME...MOT...LOC 2114Z 280DEG 32KT 4262 7479 

$$

TAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:26 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 15, 3:26 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
326 PM EDT FRI JUL 15 2016

.SYNOPSIS...
A cold front will drop south across NY and stall near the NY-PA
border overnight. Isolated to scattered showers with a few
thunderstorms will form ahead of this front into this evening and
also again Saturday as the front eventually moves south of
northeast PA. High pressure with less humidity will build into the
region for Sunday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Scattered showers and isolated thunderstorms were moving across
north central NY into the western Catskills and far northeast PA.
This activity has fired in response to an upper level wave which
was moving northeast across the eastern Great Lakes toward
southern Quebec. SPC analysis shows mixed layer CAPEs of between
500 J/kg and 1000 J/kg as cold air advection occurs aloft above
strong July heating. Dewpoints dropped to the upper 50s to around
60F prior to the showers limiting instability so activity was
mainly showers with isolated thunder. As this wave moves northeast
more showers and isolated thunderstorms will move into north
central NY to the western Catskills. This activity will wind down
after sunset.

Then another short wave will pass by late tonight and could bring
a few light showers mainly to north central NY as it pushes a weak
boundary southward to the NY-PA border by 12z. Otherwise it will
be a dry night. Then for Saturday yet another wave will arrive
during max heating and trigger scattered showers and a few
thunderstorms. This wave will push the front farther south
Saturday afternoon. Again, dewpoints will be around 60F with
projected CAPEs similar to today of between 500 and 1000 J/kg. So
we have chance POPs Saturday mainly in the afternoon with higher
chances farther south Saturday vs Today closer to boundary which
will be sinking southward into northern PA.

For Saturday night, upper level trough moves east overnight and
and thus trended down POPs as all precipitation should die off
after midnight.

&&

.SHORT TERM /SUNDAY AND MONDAY/...
High pressure at the surface will be in place across the region
Sunday with quasi-zonal flow aloft likely producing a layer of
high clouds...and keeping the weak/cool cyclonic flow around
enough to keep temperatures in the lower to mid 80s.

An upper level trough begins to dig southward through the Great
Lakes late Sunday night and early Monday with showers and storms
spreading NW to SE through central NY and NE PA. A warming and
unstable air mass ahead of the front will allow conditions to
become favorable for possibly strong storms later in the day
Monday. Temperatures will warm into the mid to upper 80s on Monday
with dewpoints in the 60s making it feel even warmer.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Another push of slightly cooler and drier behind the front will
allow temperatures to rebound back into the upper 70s and lower
80s on Tuesday with lingering light rain showers and isolated weak
storms in the morning. High pressure building into the region
through the middle of the week will keep weather conditions quiet
through at least Thursday. Temperatures will gradually warm into
the second half of the week...from the low 80 into the upper 80s.
Overnight lows will trend upwards as well...from the upper 50s and
lower 60s early in the week, to the upper 60s close to 70 by the
end of the work week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions will prevail into this evening. There will be
mainly VFR cumulus under some higher clouds. There will be isolated
showers and storms around that could restrict visibility to
MVFR/IFR briefly at KSYR/KRME and KITH. The storms will die off
by sunset. Then a lower cloud shield is projected to work into
north central NY later tonight with a boundary and we are
projecting MVFR CIG from RME- ELM and points north and west. All
ceilings and vsbys will go to VFR by late morning on Saturday. No
major issues overnight as skies will be partly cloudy with mostly
VFR. The only exception will be KRME where fog will be possible
due to Thursday's rain. Continue to indicate TEMPO MVFR visbys
there. For Friday, expect a scattered to broken deck of Cu near 5
k ft to develop with the some isolated to scattered afternoon
showers and storms. However, confidence not high enough to warrant
inclusion in TAFs.

Winds will be light overnight...generally around 5 knots or less.
For Friday west winds increase to around 10 knots with gusts up to
20 knots.
Winds will be west to southwest 5 to 15 knots this afternoon and
light tonight and more west to northwest 5-10 knots Saturday
morning in NY and remain west to southwest in ne PA.

OUTLOOK...

Sat PM...Mainly VFR but widely scattered afternoon showers and an
isolated thunderstorm possible...mainly for central NY.

Sat night-Sun...VFR except for probable predawn valley fog
especially KELM.

Mon and Tue...Restrictions possible in -shra and TSRA.

Wed...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...DJN/PCF
Hazardous weather outlook, Jul 15, 2:33 PM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 PM EDT FRI JUL 15 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-161845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
233 PM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DJN

In the hours before

Special weather statement, Jul 15, 12:46 PM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1246 PM EDT FRI JUL 15 2016

NYZ016-017-151730-
SENECA NY-SOUTHERN CAYUGA NY-
1246 PM EDT FRI JUL 15 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SENECA AND
NORTHWESTERN CAYUGA COUNTIES  ...

AT 1245 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NEWARK...OR NEAR NEW YORK THRUWAY EXIT 42...MOVING EAST AT 40
MPH.

SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AUBURN...SENECA FALLS...WATERLOO...SENNETT...FLEMING...MONTEZUMA...
UNION SPRINGS...CAYUGA...LEHIGH VALLLEY JUNCTION...MELROSE PARK...
THROOPSVILLE...CANOGA...TYRE...MAPLETON...PACKWOOD CORNERS...
FOSTERVILLE...CAYUGA LAKE STATE PARK...DUBLIN...
SENECA LAKE STATE PARK AND BORDER CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4288 7696 4301 7697 4303 7650 4280 7655
      4287 7698
TIME...MOT...LOC 1645Z 277DEG 33KT 4301 7709

BJT
Special weather statement, Jul 15, 2:19 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
219 PM EDT FRI JUL 15 2016

NYZ018-036-151900-
ONONDAGA NY-MADISON NY-
219 PM EDT FRI JUL 15 2016

...LOCALLY HEAVY RAINFALL WILL AFFECT NORTHWESTERN MADISON AND
NORTHEASTERN ONONDAGA COUNTIES...

* AT 218 PM EDT...TRAINED WEATHER SPOTTERS REPORTED LOCALLY HEAVY
  RAINFALL ACROSS PARTS OF NORTHWESTERN MADISON AND NORTHEASTERN
  ONONDAGA COUNTIES.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL AND WIND GUSTS TO 45MPH
  ...RAINFALL COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
  DRAINAGE AREAS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  SYRACUSE...SULLIVAN...CHITTENANGO...MANLIUS...LIVERPOOL...LYNDON...
  GALEVILLE...NEW YORK STATE FAIRGROUNDS...KIRKVILLE...BRIDGEPORT...
  DE WITT...NORTH SYRACUSE...SOLVAY...FAYETTEVILLE...MINOA...
  EAST SYRACUSE...WOODARD...MATTYDALE...FAIRMOUNT AND BAYBERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4318 7597 4303 7584 4297 7631 4315 7623
TIME...MOT...LOC 1818Z 180DEG 0KT 4306 7619

ABS
Special weather statement, Jul 15, 3:21 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
321 PM EDT FRI JUL 15 2016

NYZ036-044-045-152015-
MADISON NY-CORTLAND NY-CHENANGO NY-
321 PM EDT FRI JUL 15 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON...NORTHERN
CHENANGO AND NORTHEASTERN CORTLAND COUNTIES  ...

AT 321 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TAYLOR...OR 17 MILES EAST OF CORTLAND...MOVING EAST AT 40 MPH.

SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  OTSELIC AND GEORGETOWN AROUND 335 PM EDT.
  PLYMOUTH...LEBANON AND SOUTH LEBANON AROUND 340 PM EDT.
  NORTH NORWICH AND SMYRNA AROUND 345 PM EDT.
  SHERBURNE...EARLVILLE AND POOLVILLE AROUND 350 PM EDT.
  COLUMBUS AROUND 400 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4259 7533 4258 7594 4275 7597 4286 7538
TIME...MOT...LOC 1921Z 262DEG 33KT 4268 7586

RHB
Special weather statement, Jul 15, 4:10 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT FRI JUL 15 2016

NYZ045-046-152115-
OTSEGO NY-CHENANGO NY-
410 PM EDT FRI JUL 15 2016

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL OTSEGO AND NORTHEASTERN
CHENANGO COUNTIES  ...

AT 409 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PITTSFIELD...OR 14 MILES NORTHEAST OF NORWICH...MOVING EAST AT
35 MPH.

HALF INCH HAIL AND WINDS AROUND 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HARTWICK AND LAURENS AROUND 430 PM EDT.
  COOPERSTOWN...HYDE PARK AND MILFORD AROUND 440 PM EDT.
  MARYLAND AND BOWERSTOWN AROUND 445 PM EDT.
  MIDDLEFIELD AND ELK CREEK AROUND 450 PM EDT.
  SCHENEVUS AROUND 455 PM EDT.
  WORCESTER AROUND 500 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4255 7468 4252 7472 4250 7477 4251 7484
      4249 7489 4256 7539 4274 7536 4274 7466
      4263 7463
TIME...MOT...LOC 2009Z 276DEG 29KT 4265 7527

TAC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:00 PM EDTSpecial Weather StatementBGMOneida60 min
Jul 15, 12:46 PM EDTSpecial Weather StatementBGMCayuga44 min
Jul 15, 2:19 PM EDTSpecial Weather StatementBGMOnondaga41 min
Jul 15, 3:21 PM EDTSpecial Weather StatementBGMMadison54 min
Jul 15, 4:10 PM EDTSpecial Weather StatementBGMOtsego65 min

Nearby

Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.